« Go Back

Swollen Lymph Nodes?

Question: 

Hi
I still have swollen lymph nodes while other symptoms are gone.
I’m on ART now, just wanted to know what cause ongoing lymphopathy
Is it overactive producing antibodies? Or it’s the virus hiding there?

Answer: 

Hello,

Thank you for your inquiry. From what we gather from the question, you were asking about persistent swollen lymph nodes after beginning treatment with antiretrovirals (ART) to treat HIV infection.

HIV infection causes long-term inflammation within the body, which can cause symptoms such as swollen lymph nodes, fever, and fatigue. Effective treatment with ART in which the HIV viral load reaches undetectable levels not only controls the HIV infection, but also helps reduce HIV-related inflammation (1). Although effective ART treatment does a very good job at controlling the virus in the blood and preventing it from replicating in people living with HIV, the treatment does not restore full health (2). People living with HIV will often experience low levels of inflammation and immune activation despite effective ART treatment (3).

CATIE (4) suggests that the following methods may be helpful in reducing inflammation and promoting overall health in HIV-positive ART users:

  • getting advice and support from a doctor, nurse or pharmacist to help quit smoking
  • engaging in doctor-approved exercise on a regular basis (this can be something as simple as walking briskly)
  • getting advice from a registered dietitian about making helpful changes to the diet, such as eating more colourful fruits and vegetables; using whole grains (rich in fibre) instead of refined grains; eating a handful of tree nuts two to three times weekly, getting sufficient protein
  • getting help for anxiety or depression
  • getting help for addiction
  • regular screening for—and, if necessary, treatment of—sexually transmitted infections

Recommendation: Refer to a physician for other health related questions.

Regards,

AIDS Vancouver Helpline/Online, Marie